Iowa, 2002

Blizzard in Iowa, March 9, 2002

March 9, 2002 · NWS DMX · 16 events in 16 counties and zones

As the storm system mentioned above lifted northeast of Iowa, it intensified rapidly. A very tight pressure gradient set up across Iowa with west to northwest winds increasing to 30 to 45 MPH sustained with occasional gusts to 55 MPH.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

As the storm system mentioned above lifted northeast of Iowa, it intensified rapidly. A very tight pressure gradient set up across Iowa with west to northwest winds increasing to 30 to 45 MPH sustained with occasional gusts to 55 MPH. At the same time, a band of light to moderate snow developed and lifted northeast across the state. Although only an inch or two of snow fell with this band, the strong winds and temperatures in the single digits and teens combined to produce blizzard conditions over northern Iowa. Visibility dropped to between zero and a few hundred feet. Several highways were closed due to accidents and poor visibility. Interstate 35 was closed for several hours from U.S. Highway 30 north to the Minnesota border. The Iowa D.O.T. recommended no travel into the north central part of Iowa from mid morning into the mid afternoon hours. Conditions improved rapidly by mid to late afternoon as the low pressure pulled northeast away from the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 5:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 9, 5:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SAT MAR 9 2002

OBVIOUSLY RUNNING QUITE LATE.

WITH THE CONTINUATION OF LIGHT SNOW AND ICY CONDITIONS IN THE
NORTHWEST WENT WITH A WINTER WX ADVISORY. THE WIND ADVISORY TYPE
WINDS WERE COVERED AND CARRIED IN THE WEATHER ADVISORY. THE SNOW AND
BLOWING SNOW WILL DOMINATE THIS MORNING AS DEF ZONE TYPE
PRECIPITATION LIFTS NORTHEAST ACROSS THE AREA...WITH MAINLY A WIND
EVENT THIS AFTERNOON. IF SNOW DIMINISHES AS EXPECTED...THEN WINTER
WEATHER ADVSRY CAN BE CHANGED TO A WIND ADVISORY THIS AFTERNOON IF
CONDITIONS WARRANT. A WIND ADVISORY THEN COVERS THE REMAINDER OF THE
CWA TODAY. AS SFC LOW LIFTS NORTH OF THE GREAT LAKES THIS
EVENING...GRADIENT WILL RELAX AND WINDS WILL DIMINISH DURING THE
EVENING.

MADE VERY LITTLE OR NO CHANGES BEYOND SUNDAY. AVN SHOWING
PRECIPITATION POTENTIAL MONDAY. DAY SHIFT SHOULD HAVE TIME TO
ACTUALLY LOOK AT MODELS.

COORD W/FSD AND ARX

.DSM...WINTER WEATHER ADVISORY FAR NORTHWEST TODAY
       WIND ADVISORY REST OF CWA TODAY

JAW

In the hours before

Local storm report, Mar 9, 1:23 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
123 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 AM    GARWIN                    IA   WIND DAMAGE
03/09/02   TAMA                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1254 AM    TRAER                     IA   WIND DAMAGE
03/09/02   TAMA                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1255 AM    DYSART                    IA   WIND DAMAGE
03/09/02   TAMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES DOWN.
Local storm report, Mar 9, 1:24 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 AM    OTTUMWA                   IA   60 MPH TSTM GUST
03/09/02   WAPELLO                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Mar 9, 1:36 AM CST, 5 hours 24 minutes before
IAZ049-050-061-062-074-075-084>086-094>097-090830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
136 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH NUMBER 14 HAS BEEN CANCELLED FOR A
PORTION OF CENTRAL IOWA...

THE THREAT OF SEVERE WEATHER HAS SHIFTED INTO EASTERN IOWA AND IS NO
LONGER IN EFFECT FOR CENTRAL IOWA.  SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MAY CONTINUE FOR THE NEXT HOUR OR SO BUT ANY THREAT
OF SEVERE WEATHER HAS PUSHED INTO FAR EASTERN IOWA.

FAB
Special weather statement, Mar 9, 7:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
700 AM CST SAT MAR 9 2002

.STRONG LOW PRESSURE OVER NORTHWEST WISCONSIN WILL QUICKLY LIFT
NORTHEAST TODAY. LIGHT SNOW WRAPPING AROUND THE BACK SIDE OF THE LOW
WILL LIFT NORTHEAST ACROSS CENTRAL IOWA THIS MORNING. STRONG WEST TO
NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY BUT WILL DIMINISH
DURING THE EVENING HOURS. THE STRONG WINDS WILL CAUSE CONSIDERABLE
BLOWING SNOW OVER PORTIONS OF NORTHWEST AND NORTH CENTRAL IOWA THIS
MORNING. CONDITIONS WILL IMPROVE DURING THE AFTERNOON HOURS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-005-015-023-033-034-044-101200-
CALHOUN-CRAWFORD-EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
700 AM CST SAT MAR 9 2002

...WINTER WEATHER ADVISORY TODAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)                  HIGH          THIS MORNING
BLOWING/DRIFTING SNOW             HIGH          TODAY
STRONG WIND                       HIGH          TODAY
 (30+ OR GUSTS 45-57 MPH)
DAMAGING WIND                     LOW           TODAY
 (40+ OR GUSTS 58+ MPH)

* ADDITIONAL SNOWFALL AMOUNTS WILL GENERALLY BE TWO INCHES OR LESS
THIS MORNING. THE SNOW SHOULD DIMINISH BY AROUND NOON. STRONG WEST
TO NORTHWEST WINDS OF 30 TO 40 MPH WILL PRODUCE SIGNIFICANT BLOWING
SNOW AND WIND CHILLS FROM ZERO TO 10 BELOW. VISIBILITIES AT TIMES
WILL BE REDUCED TO LESS THAN A HALF MILE. WITH THE DECREASE IN SNOW
BY THE AFTERNOON...VISIBILITIES WILL IMPROVE.

IAZ006-007-016-017-024>028-035>039-045>050-057>062-070>075-081>086-
092>097-101200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-
CASS-CERRO GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CENTERVILLE...CHARITON...CRESTON...DES MOINES...FORT DODGE...
GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
700 AM CST SAT MAR 9 2002

...WIND ADVISORY TODAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)                 HIGH           THIS MORNING
BLOWING/DRIFTING SNOW            HIGH           THIS MORNING
STRONG WIND                      HIGH           TODAY
 (30+ OR GUSTS 45-57 MPH)
DAMAGING WIND                    LOW            TODAY
 (40+ OR GUSTS 58+ MPH)

* ADDITIONAL SNOWFALL AMOUNTS WILL GENERALLY BE ONE TO TWO THIS
MORNING. MOST SNOW ACCUMULATIONS WILL OCCUR ALONG AND NORTH OF
INTERSTATE 80. STRONG WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WILL
PRODUCE SIGNIFICANT BLOWING SNOW OVER CENTRAL AND NORTHEAST IOWA.
VISIBILITIES AT TIMES WILL BE REDUCED TO LESS THAN A HALF MILE. IN
ADDITION...WIND CHILLS WILL BE REDUCED TO AROUND ZERO IN MANY
LOCATIONS.  WITH THE DECREASE IN SNOW BY THE AFTERNOON...
VISIBILITIES WILL IMPROVE.

JAW

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Boone

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Boone forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Butler

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Emmet forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Grundy forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Hamilton forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Palo Alto forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Story

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Story forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Worth forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Wright

When
March 9, 7:00 AM CST to 1:00 PM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281619, 5281620, 5281621, 5281622, 5281623, 5281624, 5281625, 5281626, 5281627, 5281740, 5281741, 5281742, 5281743, 5281744, 5281745, 5281746.